Arizona, 2021

Flash Flooding and Damaging Wind in Arizona, August 13, 2021

August 13, 2021 · NWS TWC · 4 events in 3 counties and zones

Scattered thunderstorms developed across Graham and Cochise counties and moved west to southwest into the evening hours. Storms produced heavy rain and flash flooding near Willcox, Benson and St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms developed across Graham and Cochise counties and moved west to southwest into the evening hours. Storms produced heavy rain and flash flooding near Willcox, Benson and St. David.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 13, 2:03 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 13, 2:03 PM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
203 PM MST Fri Aug 13 2021

.SYNOPSIS...A disturbance moving in from the east today into the
weekend will increase convection for much of southeast Arizona.
Some storms will generate strong winds and very heavy rain which
will result in continued flooding concerns.

&&

.DISCUSSION...Current radar shows isolated thunderstorms along the
international border and the White Mountains. Through the
afternoon expect further development in these areas with coverage
expanding. There is ample moisture and instability for storms to
tap into along with a small upper level disturbance moving in from
New Mexico. Hi-res guidance shows the storms forming over the
Whites propagating southwestward late this afternoon into the
evening. These storms will likely make it into the Tucson metro by
this evening and possibly propagate into far western Pima County.
Colliding outflows from storms along the border will also lead to
further storm formation. The main threats will be heavy rainfall
and strong to severe wind gusts. The SPC has most of the CWA in a
marginal severe risk for wind. Storms will also be capable of
1"-2" per hour rainfall rates. The soil is already saturated from
previous rains so washes and rivers will be quick to start flowing.
Through tonight the HREF PMM QPF shows some of the sky islands
receiving up to 3 inches of rain. Flash and areal flooding will be
a threat today and tomorrow especially over area burn scars.
Tonight there could be a few lingering storms especially in
western Pima County.

The forecast Saturday is a little more uncertain than today and
will depend on how much nocturnal activity there is tonight. The
ingredients for storms with heavy rainfall will be there but the
atmosphere could be worked over leading to a later start. The
ECMWF EFI for QPF does show a chance for anomalously high
rainfall especially for eastern areas. A weak disturbance will
still be moving through which could lend some upper level support
Saturday as well. The main threat looks to be heavy rainfall with
severe winds taking a back seat, although winds in excess of 40
mph will still be possible. Areas that receive rainfall today
will be especially susceptible to flooding Saturday. Sunday
eastern areas begin to dry some with slightly reduced PWAT values,
but ample moisture will still be in place from Tucson westward.
Expect another round of scattered convection with heavy rainfall
being the primary threat.

Monday PWAT values will be back down to around normal for this
time of year, so expect more isolated to scattered showers and
thunderstorms. The steering flow will be out of the northwest
leading to the chance for a Rim shot. Little too early to tell how
far storms will propagate off the Rim. Tuesday and Wednesday look
to be low to mid grade monsoon days. Thereafter a trough moves
through to the north turning our flow southwesterly, which will
likely dry us out a little bit.

&&

.AVIATION...Valid through 15/00Z.
Isolated to scattered SHRA/TSRA this afternoon along the
international border and the White Mountains. Storms expand in
coverage by late afternoon into the evening covering most of
southeast Arizona. There is a chance some storms remain overnight
with another round of convection Saturday afternoon. Some of the
storms today could be severe with gusty winds and small hail.
Otherwise expect sfc winds 10 kts or less. Clouds will be SCT-BKN
7k-10k ft MSL through the period with occasional MVFR conditions
in SHRA/TSRA. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Ample moisture this weekend along with periodic
mid level disturbances will result in scattered to numerous
showers and thunderstorms across southeastern Arizona. Storm
coverage then reduces starting Monday to isolated to scattered.
Given the higher levels of moisture and cloud coverage, temperatures
will be cooler this weekend into next. Strong, erratic winds and
locally heavy rainfall will be possible with any stronger storms
that develop. 20-foot winds will generally be less than 15 mph
when not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday afternoon for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 13, 2:25 PM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
225 PM MST Fri Aug 13 2021

AZZ509>511-132215-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
225 PM MST Fri Aug 13 2021

...A strong thunderstorm will impact portions of central Graham and
west central Greenlee Counties through 315 PM MST...

At 225 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Safford Regional Airport, or 12 miles northeast of
Safford, moving southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Safford, Thatcher, Solomon, Morenci, Roper Lake State Park, Safford
Regional Airport, Pima, Bylas, Central, Fort Thomas, Point-Of-Pines,
Calva and Swift Trail Junction.

This includes the following highways...
 Route 70 between mile markers 281 and 350.
 Route 191 between mile markers 112 and 132, near mile marker 166,
and between mile markers 169 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3265 10963 3313 11040 3347 11014 3346 11001
      3352 11000 3317 10925
TIME...MOT...LOC 2125Z 037DEG 13KT 3299 10959

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AH
Special weather statement, Aug 13, 3:14 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
314 PM MST Fri Aug 13 2021

AZZ506-509-510-132300-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-White Mountains of Graham and Greenlee Counties
including Hannagan Meadow-
314 PM MST Fri Aug 13 2021

...A strong thunderstorm will impact portions of northwestern Graham
and northeastern Pinal Counties through 400 PM MST...

At 314 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles east of San Carlos, or 25 miles east of Globe, moving southwest
at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bylas, Calva and San Carlos Reservoir.

This includes Route 70 between mile markers 272 and 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3347 10994 3313 11011 3319 11045 3320 11040
      3328 11046 3339 11044 3340 11036 3343 11032
      3343 11029 3344 11028 3345 11018 3346 11017
TIME...MOT...LOC 2214Z 037DEG 13KT 3339 11030

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AH
Special weather statement, Aug 13, 3:20 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
320 PM MST Fri Aug 13 2021

AZZ508-509-512-132300-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Chiricahua Mountains including Chiricahua National
Monument-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-
320 PM MST Fri Aug 13 2021

...Strong thunderstorms will impact portions of southeastern Graham,
northeastern Cochise and southeastern Greenlee Counties through 400
PM MST...

At 320 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southwest of Virden to near Portal.
Movement was west at 10 mph.

HAZARD...Winds in excess of 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Portal, Bowie, Chiricahua National Monument, San Simon and Paradise.

This includes the following highways...
 Interstate 10 between mile markers 362 and 391.
 Route 181 between mile markers 51 and 64.
 Route 186 between mile markers 353 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3187 10905 3174 10949 3252 10955 3264 10905
TIME...MOT...LOC 2220Z 074DEG 8KT 3255 10916 3195 10913

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JRM
Special weather statement, Aug 13, 4:06 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
406 PM MST Fri Aug 13 2021

AZZ507>513-132345-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper
San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-White Mountains of Graham and
Greenlee Counties including Hannagan Meadow-Chiricahua Mountains
including Chiricahua National Monument-Eastern Cochise County Below
5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains
including Mount Graham-
406 PM MST Fri Aug 13 2021

...Strong thunderstorms will impact portions of southeastern Graham,
northeastern Cochise and southern Greenlee Counties through 445 PM
MST...

At 406 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Portal to 10 miles south
of Clifton. Movement was west at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail along with
         blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Safford, Willcox, Clifton, Thatcher, Solomon, Morenci, Portal, Bowie,
Chiricahua National Monument, Roper Lake State Park, Safford Regional
Airport, Pearce-Sunsites, Pima, Duncan, Central, York, Sunizona,
Franklin, Three Way and Swift Trail Junction.

This includes the following highways...
 Interstate 10 between mile markers 336 and 390.
 Route 70 between mile markers 328 and 384.
 Route 75 between mile markers 379 and 398.
 Route 78 between mile markers 155 and 172.
 Route 80 between mile markers 408 and 415.
 Route 181 between mile markers 39 and 64.
 Route 186 between mile markers 327 and 359.
 Route 191 between mile markers 26 and 58, and between mile markers
88 and 177.
 Route 266 between mile markers 105 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3170 10991 3309 10986 3314 10907 3172 10905
TIME...MOT...LOC 2306Z 082DEG 20KT 3185 10930 3289 10924

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AH
Special weather statement, Aug 13, 4:35 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
435 PM MST Fri Aug 13 2021

AZZ503-140000-
Upper Santa Cruz River and Altar Valleys including Nogales-
435 PM MST Fri Aug 13 2021

...A strong thunderstorm will impact portions of central Santa Cruz
County through 500 PM MST...

At 435 PM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia Lake State Park, or 10 miles southeast of Tubac, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rio Rico and Patagonia Lake State Park.

This includes the following highways...
 Interstate 19 between mile markers 7 and 16.
 Route 82 between mile markers 11 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 11104 3160 11090 3146 11079 3140 11099
TIME...MOT...LOC 2335Z 326DEG 13KT 3152 11091

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Aug 13, 5:06 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
506 PM MST Fri Aug 13 2021

AZZ508-140045-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
506 PM MST Fri Aug 13 2021

...A strong thunderstorm will impact portions of central Cochise
County through 545 PM MST...

At 506 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Pearce-Sunsites, or 14 miles south of Willcox.
This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pearce-Sunsites and Kansas Settlement.

This includes Route 191 between mile markers 47 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3209 10987 3214 10967 3197 10956 3190 10987
TIME...MOT...LOC 0006Z 345DEG 1KT 3205 10975

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JRM

The radar

The Tucson radar (KEMX), 120 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Graham

When
August 13, 5:28 PM MST to 6:00 PM MST
Where
Graham County, 4.17 mi S of Artesia to 3.96 mi SSE of Artesia
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.620, -109.693

One inch of rain in 30 minutes caused flash flooding of Highway 191 about 15 miles south of Safford.

Flash Flood, Cochise

When
August 13, 6:30 PM MST to 8:00 PM MST
Where
Cochise County, 4.35 mi ESE of Arizona Sunsites to 7.98 mi SW of Cochise
Cause
Heavy Rain
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
32.029, -109.700

One to three inches of rain in 2 hours caused flash flooding of roadways south and east of the Willcox Playa. One person was rescued from their vehicle after being stalled in flood waters on North Cochise Stronghold Rd.

Flash Flood, Cochise

When
August 13, 7:14 PM MST to 9:30 PM MST
Where
Cochise County, 0.46 mi E of Benson to 1.48 mi E of St David
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
31.970, -110.292

Over an inch of rain in an hour caused flash flooding of roadways in Benson and State Route 80 in St. David. In Benson, one house and the community center were flooded.

Thunderstorm Wind, Santa Cruz

When
August 13, 8:15 PM MST
Where
Santa Cruz County, 3.15 mi S of Madera Canyon
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
31.675, -110.880

The Hopkins RAWS measured a thunderstorm outflow gust to 68 mph.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981710, 981711, 981712, 981713.